California, 2009

Heavy Snow in California, February 14 to 15, 2009

February 14 to 15, 2009 · NWS MFR · 3 events in 3 counties and zones

hot on the heels of the second storm.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The third in a series of four winter storms moved in on 02/13/09...hot on the heels of the second storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 14, 9:36 AM PST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 14, 9:36 AM PST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
936 AM PST SAT FEB 14 2009

.DISCUSSION...
UPDATES HAVE BEEN MADE TO THE WINTER WEATHER PRODUCTS THIS
MORNING...AND CORRESPONDING CHANGES TO THE ZONE FORECASTS WILL BE
MADE SHORTLY. THE FROST ADVISORY FOR THE COAST ZONES WAS CANCELED
AS OVERCAST CONDITIONS AND SHOWERS PREVENTED FROST FORMATION THIS
MORNING. THE WINTER WEATHER ADVISORIES FOR THIS MORNING HAVE BEEN
ALLOWED TO EXPIRE AS THE REMAINING SHOWERS ARE VERY LIGHT AND ANY
NEW SNOW FROM THOSE WILL BE WELL BELOW ADVISORY CRITERIA.
FINALLY...AN AVALANCHE WATCH HAS BEEN POSTED BY THE MOUNT SHASTA
AVALANCHE CENTER FOR A HIGH PROBABILITY OF NATURAL AND HUMAN
TRIGGERED AVALANCHES IN THE MOUNT SHASTA AREA AT ELEVATIONS ABOVE
5000 FEET TONIGHT THROUGH SUNDAY AFTERNOON.

THE NEXT STORM SYSTEM IS ALREADY PUSHING INTO THE MENDOCINO COUNTY
COAST OF CALIFORNIA. EXPECT SNOW TO BEGIN THIS AFTERNOON IN THE
MOUNT SHASTA AREA AS WELL AS THE TRINITY ALPS AND MARBLE
MOUNTAINS...AND THEN SPREAD NORTHWARD AND TO LOWER ELEVATIONS. WE
WILL BE EVALUATING SNOW LEVELS AND HOW FAR NORTH MOISTURE WILL
SPREAD WITH THIS SYSTEM TO DETERMINE IF ANY ADDITIONAL HEADLINES
ARE NEEDED. EXPECT WINDS TO PICK UP IN THE ROGUE VALLEY ON THE
NORTHWEST SIDE OF SISKIYOU SUMMIT NEAR ASHLAND THIS AFTERNOON
THROUGH SUNDAY...AND WILL BE CHECKING TO SEE IF THESE WILL REACH
ADVISORY LEVEL. MAJOR PRIMARY IMPACTS WITH THIS SYSTEM ARE STILL
EXPECTED TO BE IN SISKIYOU COUNTY IN NORTHERN CALIFORNIA. BTL

&&

.PREV DISCUSSION... /ISSUED 345 AM PST SAT FEB 14 2009/

SHORT TERM...A LOW PRESSURE CENTER IS MOVING INTO THE COAST THIS
MORNING. THIS LOW IS CONTINUING TO BRING LIGHT TO MODERATE SHOWERS
TO THE AREA. SHOWERS WILL DIMINISH AS THIS LOW PUSHES INLAND. THEN
ANOTHER STRONG LOW PRESSURE SYSTEM WILL MOVE TOWARDS THE COAST
LATE THIS AFTERNOON BRINING A FRONT INTO THE AREA TONIGHT INTO
SUNDAY.

THIS NEXT LOW PRESSURE SYSTEM IS EXPECTED TO BRING MODERATE TO
HEAVY SNOW TO ELEVATIONS ABOVE 2000 TO 2500 FEET ESPECIALLY OVER
THE SOUTHERN COASTAL MOUNTAINS AND OVER SISKIYOU COUNTY. THE MODELS
ARE IN FAIRLY GOOD AGREEMENT ON THE TIMING OF THIS FRONT WITH
PRECIPITATION EXPECTED TO INCREASE LATE THIS EVENING THROUGH
SUNDAY MORNING. STRONG SOUTHERLY FLOW AHEAD OF THIS LOW WILL
PRODUCE HEAVY SNOW OVER PORTIONS OF SISKIYOU COUNTY WITH GREATEST
AMOUNTS NEAR THE MOUNT SHASTA REGION. THE SISKIYOU MOUNTAINS WILL
ALSO LIKELY PICK UP SEVERAL INCHES OF SNOW WITH THIS EVENING
ESPECIALLY TONIGHT INTO SUNDAY MORNING AS MID LEVEL SOUTHERLY FLOW
INCREASES. SOME  STRONG GUSTY WINDS WILL ACCOMPANY THE SNOW WITH
WINDS INCREASING TONIGHT INTO SUNDAY IN THE SHASTA AND SCOTT
VALLEYS. GUSTS UP TO 45 TO 50 MPH ARE POSSIBLE OVER SOUTHERN
PORTIONS OF THE SHASTA VALLEY. THIS WOULD BRING ISOLATED BLIZZARD
CONDITIONS TO THIS AREA. ELSEWHERE...EXPECT GUSTY WINDS OVER THE
MOUNTAINS. ALSO MODELS ARE INDICATING A CHANCE FOR SOME GUSTY
WINDS IN THE ROGUE VALLEY AS STRONG SOUTHERLY MID LEVEL WINDS AND
MODERATE SOUTHEAST LOWER LEVEL WINDS DEVELOP OVER THE AREA.

BEHIND THE INITIAL FRONTAL BAND EXPECT SHOWERS TO CONTINUE SUNDAY
AFTERNOON THROUGH MONDAY MORNING WITH THE ECMWF AND GFS BOTH SHOWING
THE LOW REMAINING ALONG THE SOUTHERN OREGON AND NORTHERN
CALIFORNIA COAST. AREAS NEAR MOUNT SHASTA MAY PICK UP ADDITIONAL
MODERATE ACCUMULATIONS. THEN AS THE LOW GRADUALLY SHIFTS SOUTHEAST
AND MOVES INLAND MONDAY AFTERNOON INTO TUESDAY EXPECT SHOWERS TO
DECREASE AND LIGHTEN OVER THE AREA. CC

AVIATION...SHOWERS OVER THE AREA WILL BRING CONTINUED SCATTERED
MVFR AND IFR CONDITIONS AND WIDESPREAD MOUNTAIN OBSCURATIONS THIS
MORNING. THEN EXPECT CONDITIONS TO IMPROVE TO VFR IN THE LATE
MORNING AND EARLY AFTERNOON WITH MAINLY ISOLATED MVFR AND
IFR...EXCEPT FOR SCATTERED MVFR/IFR CIGS IN SHOWERS OVER SOUTH
CENTRAL SISKIYOU COUNTY NEAR MOUNT SHASTA. THEN ANOTHER STRONG LOW
PRESSURE SYSTEM WILL CAUSE CONDITIONS TO WORSEN AGAIN BY LATE
AFTERNOON AND EVENING WITH AREAS OF MVFR/IFR CIGS AND VSBY
BECOMING WIDESPREAD ALONG THE COAST AND OVER SISKIYOU COUNTY IN
NORTHERN CALIFORNIA LATE IN THE EVENING AND OVERNIGHT. MOUNTAIN
OBSCURATIONS WILL BECOME WIDESPREAD THIS EVENING. CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 12 PM PST
     SUNDAY FOR ORZ024.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 12 PM PST
     SUNDAY FOR .

CA...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST
     SUNDAY FOR CAZ081.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 12 PM PST
     SUNDAY FOR CAZ080.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST SUNDAY
     FOR CAZ082-CAZ083.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 4 PM
     THIS AFTERNOON TO MIDNIGHT PST SUNDAY NIGHT FOR PZZ356-
     PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST THIS
     AFTERNOON FOR PZZ350-PZZ356-PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 7 PM THIS EVENING TO 4 PM
     PST SUNDAY FOR PZZ370.

BTL/CC
Hazardous weather outlook, Feb 14, 9:48 AM PST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
948 AM PST SAT FEB 14 2009

CAZ080-151600-
WESTERN SISKIYOU COUNTY-
948 AM PST SAT FEB 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR ELEVATIONS ABOVE 2500 FEET
BEGINNING AT 4 PM PST THIS AFTERNOON. PLEASE SEE WINTER WEATHER
MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING WILL BE IN EFFECT UNTIL NOON PST SUNDAY
FOR ELEVATIONS ABOVE 2500 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-083-151600-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
948 AM PST SAT FEB 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING AT 4 PM PST THIS
AFTERNOON. PLEASE SEE WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING WILL BE IN EFFECT UNTIL 4 PM PST SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-151600-
CENTRAL SISKIYOU COUNTY-
948 AM PST SAT FEB 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 2500
FEET BEGINNING AT 4 PM PST THIS AFTERNOON. PLEASE SEE WINTER
WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER WEATHER ADVISORY WILL BE IN EFFECT UNTIL 4 PM PST
SUNDAY FOR ELEVATIONS ABOVE 2500 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ024-151600-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
948 AM PST SAT FEB 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING AT 4 PM PST THIS
AFTERNOON. PLEASE SEE WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER WEATHER ADVISORY WILL BE IN EFFECT UNTIL NOON PST
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 14, 9:04 AM PST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
904 AM PST SAT FEB 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             1 S MOUNT SHASTA        41.32N 122.31W
02/14/2009  M6.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            AMOUNT SINCE NOON FRIDAY. JUST FLURRIES NOW.

&&

SPILDE
Local storm report, Feb 14, 10:36 AM PST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1036 AM PST SAT FEB 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     SNOW             4 SW WEED               41.37N 122.42W
02/14/2009  M7.5 INCH        SISKIYOU           CA   TRAINED SPOTTER

            24 HOUR TOTAL

0954 AM     SNOW             2 NNE SELMA             42.30N 123.59W
02/14/2009  M2.0 INCH        JOSEPHINE          OR   TRAINED SPOTTER

            SINCE 10 PM FRIDAY

&&

SPILDE
Local storm report, Feb 14, 11:19 AM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1119 AM PST SAT FEB 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     SNOW             3 S MCCLOUD             41.22N 122.14W
02/13/2009  M19.0 INCH       SISKIYOU           CA   TRAINED SPOTTER

            19 INCHES OF SNOW 5PM TO 5PM 1.5 INCHES WATER EQUIVALENT

1105 AM     HEAVY SNOW       7 E MOUNT SHASTA        41.32N 122.18W
02/14/2009  M9.0 INCH        SISKIYOU           CA   PARK/FOREST SRVC

            NEW SNOW ACCUMULATION OF 8 TO 10 INCHES SINCE 5 PM PST
            FRIDAY THROUGH 11 AM PST SATURDAY. ELEVATION IS 6970 FEET
            AT BUNNY FLAT.

1105 AM     SNOW             MOUNT SHASTA            41.32N 122.32W
02/14/2009  M4.0 INCH        SISKIYOU           CA   PARK/FOREST SRVC

            4 INCHES REPRTED OVERNIGHT IN TOWN BY AVALANCHE CENTER.

1109 AM     SNOW             4 SSW WEED              41.36N 122.42W
02/14/2009  M4.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            24 HOUR TOTAL ENDING AT 9 AM PST.

1115 AM     SNOW             ESE MOUNT SHASTA        41.32N 122.31W
02/14/2009  M4.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            OVERNIGHT TOTAL. 18 INCHES ON THE GROUND.

&&

SPILDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, South Central Siskiyou County

When
February 14, 12:00 PM PST to February 15, 2:00 PM PST
Where
South Central Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

A spotter 3NW Mt. Shasta City reported 7 inches of snow in 8 hours ending at 14/2000 PST. The Mt. Shasta Ski Park reported at 5500 feet reported 40 inches in 24 hours ending at at 15/0500 PST, 36 inches of which fell overnight. A spotter 1S Mt. Shasta City reported 14 inches in 24 hours ending at 15/0530 PST along with 18 inches at Castle Lake. A spotter 1W Mt. Shasta City reported 12 inches of snow in 10 hours ending at 15/0800 PST. A spotter 3SSE Mt. Shasta City reported 16 inches of snow in 12 hours ending at 15/0800 PST. A spotter 4SW Weed reported 17 inches of snow between 14/1730 PST and 15/0830 PST. A spotter 1S Mt. Shasta City reported 16 inches of snow in 16 hours ending at 15/0900 PST. A spotter 6NW Mt. Shasta City reported 20 inches of snow in 16 hours ending at 15/0900 PST. A spotter 3S McCloud reported 11 inches of snow in 17 hours ending at 15/1000 PST with 1.98 inches water equivalent...and 13 inches in 24 hours ending at 15/1700 PST. A spotter 3NW Mt. Shasta City reported 24 inches of snow in 24 hours ending at 15/1100 PST. A spotter 4SSW Weed reported 18 inches of snow in 19 hours ending at 15/1200 PST. A spotter ESE Mt. Shasta City reported 16 inches of snow in 12 hours ending at 15/1200 PST. The cooperative observer at Mt. Shasta City reported 16.0 inches of snow in 24 hours ending at 15/2300 PST.

Heavy Snow, North Central & Southeast Siskiyou County

When
February 14, 12:00 PM PST to February 15, 2:00 PM PST
Where
North Central & Southeast Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

A spotter SSW Tennant reported 13 inches of snow overnight and in the morning, ending at 15/1400 PST.

Heavy Snow, Western Siskiyou County

When
February 14, 12:00 PM PST to February 15, 2:00 PM PST
Where
Western Siskiyou County forecast zone
Reported by
Trained Spotter
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

Based on rainfall reports in CAZ080 and numerous snowfall reports in adjacent zone CAZ082, it is assumed that Heavy Snow Warning criteria was met in CAZ080 above 2500 feet.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 146850, 146851, 156178.